Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 620, NWS Norman, OK

October 9, 2001Canadian County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Oct 9, 2001, 7:54 PM CDT for Canadian County, Oklahoma. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 9, 2001, 7:54 PM CDT (00:54 UTC)
Expired
Oct 9, 2001, 8:45 PM CDT
In force
51 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Canadian County, OK

The radar

The Norman radar (KTLX), 67 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 9, 5:30 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.9 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2001-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1756 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2001-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 413 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1756 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
567 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
413 m²/s²
0-3 km storm-relative helicity
448 m²/s²
Significant tornado parameter
4.3
Supercell composite
15.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

079 
WUUS54 KOUN 100055
SVROKC
OKC017-100145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
754 PM CDT TUE OCT 9 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CANADIAN COUNTY IN CENTRAL OKLAHOMA

* UNTIL 845 PM CDT

* AT 754 PM CDT...DOPPLER RADAR DETECTED SEVERE THUNDERSTORMS 
EXTENDING ACROSS THE SOUTHERN PART OF CANADIAN COUNTY... MOVING  
EAST NORTHEAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE MUSTANG... UNION CITY AND FAR 
SOUTHWEST OKLAHOMA CITY.

HAIL UP TO THE SIZE OF QUARTERS AND 60 MPH WINDS ARE LIKELY WITH 
THESE SEVERE THUNDERSTORM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3544 9822 3538 9821 3535 9771 3553 9769

CJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 3:50 PM CDT, 4 hours 4 minutes earlier.

Area forecast discussion, Oct 9, 3:50 PM CDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
350 PM CDT TUE OCT 9 2001

NEXT SHORT WAVE OVER EXTREME EASTERN NEW MEXICO AND WESTERN TEXAS
PANHANDLE WILL AID IN SEVERE THUNDERSTORM DEVELOPMENT FOR THE REMAINDER
OF THE AFTERNOON AND THIS EVENING.  POTENTIAL FOR TORNADIC STORMS AS
HAVE ALREADY HAD ONE TORNADIC STORM IN BECKHAM COUNTY THIS AFTERNOON.
GREATEST THREAT APPEARS TO BE ACROSS WESTERN COUNTIES WHERE BREAKS
IN CLOUDS HAVE ALLOWED TEMPS TO WARM INTO THE UPPER 70S TO EVEN
UPPER 80S ACROSS FAR SOUTHWESTERN OK.  AS MAIN WAVE OVER WESTERN
COLORADO MOVES EAST TONIGHT COLD FRONT WILL ENTER NORTHWEST PARTS OF
CWA.  THIS WILL BECOME MAIN FOCUS FOR MORE STORMS OVERNIGHT.

FRONT IS FORECAST TO PUSH INTO MAINLY SOUTHERN THIRD OF FORECAST
AREA BY LATE IN THE DAY ON WEDNESDAY.  WILL THEREFORE HAVE HIGHEST POPS
THERE FOR WEDNESDAY AND WEDNESDAY NIGHT.  LOOKS LIKE THURSDAY WILL
BE BEST DAY OF THE WORK WEEK BEFORE NEXT STRONG WAVE APPROACHES THE
AREA ON FRIDAY.  ENOUGH INSTABILITY MAY WARRANT MENTION OF THUNDER ON
FRIDAY MAINLY ACROSS SOUTHERN SECTIONS OF FA.  AS FOR TEMPERATURES WILL
STAY FAIRLY CLOSE TO MAV NUMBERS FOR HIGHS AND LOWS.

AFTER SYSTEM PUSHES EAST LATE FRIDAY INTO SATURDAY...MAINLY DRY
WEATHER IS EXPECTED OVER THE WEEKEND.  ANOTHER SURGE OF COLDER AIR
WILL MOVE INTO THE AREA ON SUNDAY AS CLIPPER-LIKE SYSTEM MOVES
INTO THE GREAT LAKES REGION.

FCSTID = 6
OKC   65  70  52  72 /  70  70  50  10
HBR   64  69  50  71 /  50  50  30  10
SPS   66  75  53  74 /  50  70  60  20
GAG   52  65  43  69 /  60  30  20  10
PNC   65  68  50  71 /  70  70  20  10
DUA   67  75  58  76 /  60  80  80  30

THANKS FOR THE BACKUP TUL...LBB...AND AMA

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Oct 9, 5:52 PM CDT, 2 hours 2 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
552 PM CDT TUE OCT 09 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    HOBART                    OK   1.00 INCH HAIL
10/09/01   KIOWA                          AMATEUR RADIO REPORT.

0528 PM    GOTEBO                    OK   1.00 INCH HAIL
10/09/01   KIOWA                          AMATEUR RADIO REPORT

0539 PM    1 NE GOTEBO               OK   TORNADO
10/09/01   KIOWA                          AMATEUR RADIO REPORT.

0542 PM    2 WSW MOUNTAIN VIEW       OK   TORNADO
10/09/01   KIOWA                          AMATEUR RADIO REPORT.

0530 PM    1 SW CUSTER CITY          OK   1.75 INCH HAIL
10/09/01   CUSTER                         PUBLIC REPORT

J
Local storm report, Oct 9, 6:10 PM CDT, 1 hour 44 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
610 PM CDT TUE OCT 09 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    9 S COWDEN                OK   TORNADO
10/09/01   WASHITA                        AMATEUR RADIO REPORT.

0557 PM    3 SE WEATHERFORD          OK   TORNADO
10/09/01   CUSTER                         MEDIA REPORT.

J
Local storm report, Oct 9, 7:00 PM CDT, 54 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
700 PM CDT TUE OCT 09 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    3 S ALBERT                OK   TORNADO
10/09/01   CADDO                          RPTD BY SPOTTER
Local storm report, Oct 9, 7:31 PM CDT, 23 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
731 PM CDT TUE OCT 09 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    41/2 N GRACEMONT          OK   TORNADO
10/09/01   CADDO                          BINGER P.D. REPORT

J
Local storm report, Oct 9, 7:35 PM CDT, 19 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
735 PM CDT TUE OCT 09 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0734 PM    COGAR                     OK   1.00 INCH HAIL
10/09/01   CADDO                          AMATEUR RADIO REPORT
Local storm report, Oct 9, 7:54 PM CDT, 0 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
754 PM CDT TUE OCT 09 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0740 PM    2 S MINCO                 OK   .88 INCH HAIL
10/09/01   GRADY                          AMATEUR RADIO REPORT.

J

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 7:13 PM CDTTornado WarningOUNCaddo32 min
Oct 9, 7:34 PM CDTTornado WarningOUNGrady41 min
Oct 9, 7:45 PM CDTSevere Thunderstorm WarningOUNCaddo30 min
Oct 9, 8:10 PM CDTSevere Thunderstorm WarningOUNCleveland, McClain50 min
Oct 9, 8:17 PM CDTTornado WarningOUNGrady, McClain28 min
Oct 9, 8:46 PM CDTTornado WarningOUNCleveland, McClain29 min
Oct 9, 8:47 PM CDTTornado WarningOUNGrady43 min
Oct 9, 8:52 PM CDTSevere Thunderstorm WarningOUNCanadian38 min
Oct 9, 9:13 PM CDTTornado WarningOUNCleveland, McClain32 min
Oct 9, 9:41 PM CDTSevere Thunderstorm WarningOUNCleveland, Oklahoma49 min
Oct 9, 10:32 PM CDTSevere Thunderstorm WarningOUNLincoln, Oklahoma43 min
Oct 10, 12:45 PM CDTSevere Thunderstorm WarningOUNGarvin, Pontotoc45 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.